Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Midland/Odessa, TX

September 25, 2007Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2007, 4:20 PM CDT for Pecos County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2007, 4:20 PM CDT (21:20 UTC)
Expired
Sep 25, 2007, 8:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252125
FFWMAF
TXC371-260115-
/O.NEW.KMAF.FF.W.0030.070925T2120Z-070926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT TUE SEP 25 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM ACTIVITY OVER THE GLASS
  MOUNTAINS 20 MILES SOUTH OF FORT STOCKTON IN SOUTHERN PECOS COUNTY.

* THE STORM ACTIVITY PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN
  OVER MAINLY RURAL AREAS OF PECOS COUNTY.

THIS HEAVY RAIN IS FALLING OVER AREAS THAT RECEIVED HEAVY RAINFALL 
YESTERDAY.  ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE 
POTENTIAL FOR FLOODING.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. MOTORISTS ON U S 
HIGHWAY 385 SHOULD BE ALERT TO THE POSSIBILITY OF FLASH FLOODING.  
DO NOT DRIVE ACROSS FLOODED ROADS.  TURN AROUND...DONT DROWN.

LAT...LON 3096 10276 3085 10213 3061 10239 3034 10245
      3029 10288 3059 10328 3069 10311
TIME...MOT...LOC 2120Z 180DEG 0KT 3058 10304

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 25, 2:52 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE SEP 25 2007

.DISCUSSION...
COLD FRONT CURRENTLY FROM NEAR ABILENE TO JUST NORTH OF BIG SPRING
WESTWARD TO THE GUADALUPE PASS. EXPECT FRONT TO CONTINUE TO MOVE SOUTH
AS CONVECTION CONTINUES TO DEVELOP ALONG AND BEHIND IT IN THE NORTHERLY
SURFACE FLOW PERPENDICULAR TO THE FRONT.

SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG AND NEAR THE FRONT AS A
A SHORTWAVE TROUGH OVER EASTERN CHIHUAHUA...AND ANOTHER FURTHER WEST
OVER SONORA MOVE EASTWARD. BEST POPS (CHANCE) SHOULD BE FROM THE
EASTERN PERMIAN BASIN SOUTHWESTWARD TO THE DAVIS MOUNTAINS ALONG
AND AHEAD OF THE FRONT WITH AID FROM LIFT THE MOUNTAINS IN
EXTREME SOUTHWEST TEXAS. WITH 0-6 KILOMETER BULK SHEAR INCREASING
TO NEAR 30 KNOTS AND CAPE VALUES INCREASING TO 1000-1500 J/KG...A
FEW STORMS WILL BE STRONG TO SEVERE THIS EVENING DESPITE POOR LAPSE

THUNDERSTORM CHANCES SHOULD CONTINUE WEDNESDAY AND THURSDAY AS
A LINGERING FRONTAL BOUNDARY (OR REINFORCED BOUNDARY) HOVERS ACROSS
THE REGION WITH A MOIST UNSTABLE UPSLOPE FLOW CONTINUING UNDERNEATH
ADDITIONAL UPPER LEVEL WAVES MOVING EASTWARD IN THE MIDDLE FLOW.
A FEW STORMS COULD BE STRONG AND OR SEVERE WEDNESDAY WITH DECENT
SHEAR IN PLACE AND CAPE APPROACHING 1000 J/KG.

WILL CONTINUE ISOLATED POPS ACROSS THE MOUNTAINS FRIDAY WITH LINGERING
INSTABILITY IN UPSLOPE FLOW. A SURFACE TROUGH WILL DEVELOP SATURDAY
AHEAD OF THE NEXT MAJOR UPPER LEVEL SYSTEM WITH SOUTHWEST FLOW
ALOFT. SOME INSTABILITY...CONVERGENCE AND HEATING ARGUE FOR ISOLATED
POPS FROM THE DAVIS MOUNTAINS NORTHEASTWARD INTO THE UPPER TRANS
PECOS AND WESTERN BASIN.

MADE LITTLE CHANGES IN THE REMAINDER OF THE EXTENDED FORECAST PER
MODEL DISCREPANCY. THE ECMWF/NOGAPS IS STRONGER THIS WEEKEND AND EARLY
NEXT WEEK WITH AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS THE
ROCKIES...PLAINS AND MIDDLE MISSISSIPPI VALLEY. AS A RESULT THESE MODELS
ARE MUCH MORE AGGRESSIVE THAN THE WEAKER GFS 40 WITH THE ASSOCIATED
SURFACE FRONT.

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  85  63  86  /  30  30  20  20
CARLSBAD NM                62  86  63  90  /  20  30  20  20
DRYDEN TX                  67  91  66  90  /  20  10  20  20
FORT STOCKTON TX           66  89  65  89  /  30  20  20  20
GUADALUPE PASS TX          63  81  61  82  /  20  30  20  20
HOBBS NM                   62  85  62  87  /  20  30  20  20
MARFA TX                   56  82  56  81  /  30  20  20  20
MIDLAND INTL AIRPORT TX    64  86  65  89  /  20  30  20  20
ODESSA TX                  65  87  65  89  /  20  30  20  20
WINK TX                    67  92  66  94  /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, Sep 25, 1:34 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT TUE SEP 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
134 PM CDT TUE SEP 25 2007 /1234 PM MDT TUE SEP 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE GUADALUPE
MOUNTAINS...SOUTH AND SOUTHEASTWARD OVER THE WEST TEXAS TRANS
PECOS...DAVIS AND GLASS MOUNTAINS AND STOCKTON PLATEAU THIS
AFTERNOON AND EVENING.  SOME OF THESE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING.

MORE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN...
WESTERN LOW ROLLING PLAINS AND BIG BEND REGION THIS AFTERNOON AND
EVENING.  A COUPLE OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...PARTICULARLY OVER THE BIG BEND REGION WHERE
MORE HEATING WILL TAKE PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER WEST TEXAS AND SOUTHEAST NEW
MEXICO WEDNESDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER
THE PERMIAN BASIN...THE UPPER TRANS PECOS...THE GUADALUPE MOUNTAINS
AND SOUTHEAST NEW MEXICO WHERE SCATTERED THUNDERSTORMS CAN BE
EXPECTED. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 25, 1:38 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT TUE SEP 25 2007

TXZ081-251945-
BIG BEND AREA-
138 PM CDT TUE SEP 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTH OF ALPINE AT 138 PM
CDT. THE STORM WAS MOVING EAST AT 10 MPH.

SMALL HAIL...WINDS AROUND 55 MPH ARE POSSIBLE...HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

PEOPLE IN WEST CENTRAL BREWSTER COUNTY INCLUDING MOTORISTS ON STATE
ROUTE 118 SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 25, 2:54 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE SEP 25 2007

TXZ075-252100-
PECOS-
254 PM CDT TUE SEP 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 36 MILES SOUTHEAST OF FORT
STOCKTON AT 254 PM CDT...MOVING EAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 25, 3:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT TUE SEP 25 2007

TXZ070-252115-
REAGAN-
343 PM CDT TUE SEP 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF BIG LAKE AT 343 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...WINDS AROUND 55 MPH ARE POSSIBLE AND HEAVY.

PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG
LAKE AND MOTORISTS ON STATE HIGHWAY 137...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:51 PM CDTSevere Thunderstorm WarningMAFPecos38 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.